This archived forum used to be called 'Peatarian' (in reference to Ray Peat).

PGD2 causes hair loss. Many observe high doses of niacinamide causing hair loss. Niacin causes release of PGD2.

asked Feb 23, 2015 by lvysaur

http://i1071.photobucket.com/albums/u516/sofasale1/cropped_zps1fc879be.jpg

In terms of a pro-hair substitute for niacinimide, aspirin might be good as it reduces COX-2, and therefore PGD2. So Peat's recommendation of aspirin is sound on paper - BUT, aspirin also reduces PGE2 expression, which may be a bad things as it's considered pro-hair (up-regulation of it is one of the mechanisms of action of minoxidil, for example). And not to mention you would still have to deal with DKK-1 expression and a stack of other pathways by which the follicles are attacked.

In theory if you could fight back against the shitstorm in that diagram, you would stop hairloss without even bothering with androgens. But I doubt we will ever be able to do this. Ultimately all roads appear to lead back to the androgen receptor and DHT's anti-hair effect on it, hence the success of 5-AR inhibitors like finasteride and dutasteride (the latter stops hair loss in over 99% of men according to a new study - http://hairlosscure2020.com/glaxosmithkline-publishes-japanese-dutasteride-hair-loss-study-results/ ).

But DHT also promotes PGD2 formation, so it could still simply be a downstream effect.

Seems that way. I wonder if its possible for DHT to increase the formation of PGD2, independently of the amount of PUFA in the diet. If even very little PUFA can contribute to balding through PGD2, then that kind of puts the brakes on a low PUFA diet being an effective method of treatment (since it's not 100% avoidable). That said, low PUFA is something you want regardless of its effect on hair.

Item of interest: Kythera and the University of Pennsylvania have announced a partnership to bring a PGD2 antagonist to the market within the next few years.
http://www.streetinsider.com/Corporate+News/Kythera+Biophrarma+(KYTH)+Enters+Hair+Loss+IP+Agreement+with+Actelion+Pharma,+Univ.+of+Pennsylvania/10250714.html

1 Answer

Thats niacin causes flushing, hence Peat recommends niacin amide which does not have this effect.
He has talked about this.

answered Feb 23, 2015 by prtp
Top
...